Alert archive / California / Wind Advisories in 2022

Wind Advisory 13, NWS San Francisco Bay Area, CA

November 7, 20228 counties in California

NWS San Francisco Bay Area, CA issued this wind advisory at Nov 7, 2022, 3:38 AM PST for 8 counties in California. It took effect at Nov 7, 2022, 7:00 PM PST. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Nov 7, 2022, 3:38 AM PST (11:38 UTC)
In effect from
Nov 7, 2022, 7:00 PM PST
Expired
Nov 8, 2022, 10:00 AM PST
In force
15 hr
Issued by
NWS San Francisco Bay Area, CA

Counties City and County of San Francisco, CA, Marin County, CA, Monterey County, CA, San Benito County, CA, San Mateo County, CA, Santa Clara County, CA, Santa Cruz County, CA, Sonoma County, CA

The radar

The San Francisco radar (KMUX), 28 km from the middle of the area, began a volume at 11:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 00:00Z, 11.6 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 00:00Z on 2022-11-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 00:00Z on 2022-11-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1204 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

936 
WWUS76 KMTR 071138
NPWMTR

URGENT - WEATHER MESSAGE
National Weather Service San Francisco Bay Area
338 AM PST Mon Nov 7 2022

CAZ006-502-505-509-512-529-530-072200-
/O.NEW.KMTR.WI.Y.0013.221108T0300Z-221108T1800Z/
San Francisco-Marin Coastal Range-
Coastal North Bay...Including Point Reyes National Seashore-
San Francisco Peninsula Coast-Santa Cruz Mountains-
Northern Monterey Bay-Southern Monterey Bay and Big Sur Coast-
338 AM PST Mon Nov 7 2022

...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 10 AM PST
TUESDAY...

* WHAT...South winds 15 to 20 mph with gusts up to 35 to 45 mph 
  expected.

* WHERE...Coastal North Bay, Marin Coastal Range, San Francisco
  including San Francisco Peninsula Coast, Santa Cruz Mountains,
  Monterey Bay coastline, and Big Sur coastline.

* WHEN...From 7 PM this evening to 10 AM PST Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Strong southerly winds associated with
  strengthening surface low expected to approach the coastline
  near the San Francisco Peninsula this evening into Tuesday
  morning.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

SM

$$

For more information from the National Weather Service visit
https://weather.gov/mtr
4 follow-up statements
626 
WWUS76 KMTR 072130
NPWMTR

URGENT - WEATHER MESSAGE
National Weather Service San Francisco Bay Area
130 PM PST Mon Nov 7 2022

CAZ006-502-505-509-512-529-530-080600-
/O.CON.KMTR.WI.Y.0013.221108T0300Z-221108T1800Z/
San Francisco-Marin Coastal Range-
Coastal North Bay...Including Point Reyes National Seashore-
San Francisco Peninsula Coast-Santa Cruz Mountains-
Northern Monterey Bay-Southern Monterey Bay and Big Sur Coast-
130 PM PST Mon Nov 7 2022

...WIND ADVISORY REMAINS IN EFFECT FROM 7 PM THIS EVENING TO
10 AM PST TUESDAY...

* WHAT...South winds 15 to 20 mph with gusts up to 35 to 45 mph 
  expected.

* WHERE...Coastal North Bay, Marin Coastal Range, San Francisco 
  including San Francisco Peninsula Coast, Santa Cruz Mountains, 
  Monterey Bay coastline, and Big Sur coastline.

* WHEN...From 7 PM this evening to 10 AM PST Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Strong southerly winds associated with 
  strengthening surface low expected to approach the coastline 
  near the San Francisco Peninsula this evening into Tuesday 
  morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/mtr
177 
WWUS76 KMTR 080443
NPWMTR

URGENT - WEATHER MESSAGE
National Weather Service San Francisco Bay Area
843 PM PST Mon Nov 7 2022

CAZ006-502-505-509-512-529-530-081400-
/O.CON.KMTR.WI.Y.0013.000000T0000Z-221108T1800Z/
San Francisco-Marin Coastal Range-
Coastal North Bay...Including Point Reyes National Seashore-
San Francisco Peninsula Coast-Santa Cruz Mountains-
Northern Monterey Bay-Southern Monterey Bay and Big Sur Coast-
843 PM PST Mon Nov 7 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST TUESDAY...

* WHAT...South winds 15 to 20 mph with gusts up to 35 to 45 mph 
  expected.

* WHERE...Coastal North Bay, Marin Coastal Range, San Francisco 
  including San Francisco Peninsula Coast, Santa Cruz Mountains, 
  Monterey Bay coastline, and Big Sur coastline.

* WHEN...From 7 PM this evening to 10 AM PST Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Strong southerly winds associated with 
  strengthening surface low expected to approach the coastline 
  near the San Francisco Peninsula this evening into Tuesday 
  morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/mtr
257 
WWUS76 KMTR 081214
NPWMTR

URGENT - WEATHER MESSAGE
National Weather Service San Francisco Bay Area
414 AM PST Tue Nov 8 2022

CAZ517-518-081800-
/O.EXA.KMTR.WI.Y.0013.000000T0000Z-221108T1800Z/
Santa Lucia Mountains and Los Padres National Forest-
Mountains of San Benito and Interior Monterey County including
Pinnacles National Park-
414 AM PST Tue Nov 8 2022

...WIND ADVISORY IN EFFECT UNTIL 10 AM PST THIS MORNING...

* WHAT...South winds 20 to 30 mph with gusts up to 45 mph.

* WHERE...Santa Lucia Mountains and Los Padres National Forest 
  and Mountains of San Benito and Interior Monterey County 
  including Pinnacles National Park.

* WHEN...Until 10 AM PST this morning.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Strong southerly winds associated with
  strengthening surface low expected to approach the coastline.
  Strongest gusts will occur at higher elevations.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CAZ006-502-505-509-512-529-530-081800-
/O.CON.KMTR.WI.Y.0013.000000T0000Z-221108T1800Z/
San Francisco-Marin Coastal Range-
Coastal North Bay...Including Point Reyes National Seashore-
San Francisco Peninsula Coast-Santa Cruz Mountains-
Northern Monterey Bay-Southern Monterey Bay and Big Sur Coast-
414 AM PST Tue Nov 8 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST THIS MORNING...

* WHAT...South winds 15 to 25 mph with gusts up to 40 mph.

* WHERE...Portions of CA. 

* WHEN...Until 10 AM PST this morning.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Strong southerly winds associated with
  strengthening surface low expected to approach the coastline.
  Strongest gusts will occur at higher elevations, particularly
  for the Santa Cruz Mountains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/mtr
600 
WWUS76 KMTR 081752
NPWMTR

URGENT - WEATHER MESSAGE
National Weather Service San Francisco Bay Area
952 AM PST Tue Nov 8 2022

CAZ006-502-505-509-512-529-530-081900-
/O.EXP.KMTR.WI.Y.0013.000000T0000Z-221108T1800Z/
San Francisco-Marin Coastal Range-
Coastal North Bay...Including Point Reyes National Seashore-
San Francisco Peninsula Coast-Santa Cruz Mountains-
Northern Monterey Bay-Southern Monterey Bay and Big Sur Coast-
952 AM PST Tue Nov 8 2022

...WIND ADVISORY WILL EXPIRE AT 10 AM PST THIS MORNING...

In wake of a frontal passage earlier Tuesday morning wind gusts 
of 20 to 30 mph will remain possible through the day, especially
within any thunderstorms that may develop. However, wind speeds 
are no longer anticipated to reach advisory criteria.

$$

CAZ517-518-081900-
/O.EXP.KMTR.WI.Y.0013.000000T0000Z-221108T1800Z/
Santa Lucia Mountains and Los Padres National Forest-
Mountains of San Benito and Interior Monterey County including
Pinnacles National Park-
952 AM PST Tue Nov 8 2022

...WIND ADVISORY WILL EXPIRE AT 10 AM PST THIS MORNING...

In wake of a frontal passage earlier Tuesday morning wind gusts 
of 20 to 30 mph will remain possible through the day, especially
within any thunderstorms that may develop. However, wind speeds 
are no longer anticipated to reach advisory criteria.

$$

For more information from the National Weather Service visit
https://weather.gov/mtr

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this wind advisory went out at Nov 6, 9:59 PM PST, 5 hours 39 minutes earlier.

Area forecast discussion, Nov 6, 9:59 PM PST, 5 hours 39 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
959 PM PST Sun Nov 6 2022

.SYNOPSIS...Cool, unsettled weather conditions will continue
through the first half of the week as a series of weather systems
bring widespread rainfall and the potential for isolated
thunderstorms. Conditions dry out late Wednesday into Thursday
with colder overnight temperatures to follow.

&&

.DISCUSSION...as of 08:39 PM PST Sunday...The proverbial calm
before the storm as they say...

Current situation - one cold front has already pushed through the
region and is currently washing out over SoCal this evening.
Quickly on its heels is another cold front just to the north. The
Bay Area and Central Coast are once again in the "warm-ish" sector
of system/front number two. That's why the latest radar imagery
from KMUX looks somewhat "quiet" with very little radar returns.
Despite the lack of radar returns light precip has been falling
over the region. Latest six hour rainfall totals show a few
hundredths over the Santa Cruz Mts, but most of the precip has
fallen north of the San Bruno from a trace to 0.26". In addition
to the precip winds are rather gusty with 30 to 40 mph being
reported over the higher terrain, especially the North Bay with Mt
St Helena gusting 50 mph.

Do expect a rapid increase in activity on KMUX over the next hour
or two as the cold front and better dynamics moves in from the
north. No major change to the forecast with this fropa still on
track for later tonight and early tomorrow morning. Would not be
surprised if there are pockets of moderate rainfall along the
front. Rainfall amounts with this front still a tenth or two most
areas and up to one half inch terrain favored spots. Southern
interior Monterey/San Benito will be less than a tenth. Steadier
rainfall will quickly taper off from N to S with the fropa and
thankfully this will happen mostly before the Monday AM rush
hour. Behind the front the airmass will become colder and more
unstable. This transition will shift precip mode to more
convective with showers and possible thunderstorms. Given the
colder air small hail will be possible. SPC does have the region
in a general mention for thunder on Monday. For what it's worth
lots of lightning is already being detected behind the front over
the ocean closer to the low pressure.

Monday into Tuesday gets rather interesting as well. The upstream
low continues to drop south along the coast. As this happens, a
stout upper level jet rounds the base of the upper trough adding
ascent. Looks like another round of moderate rainfall would be
possible Monday night into Tuesday with decent hourly rainfall
rates. This time it looks like the best focus is over the Santa
Cruz Mts and Santa Lucia Range. Given the dynamics and potential
hourly rainfall rates WPC has included this area in an Excessive
Rainfall Outlook. The convective threat also remains and SPC has
the region in a general mention of thunder for Tuesday as well.

Lastly, snow levels will lower beginning tonight all the way
through Tuesday. This will be a tricky one to nail down exact
level since they appear to waver from 3800 to about 5000 feet. The
track of the low will help determine where the colder snow levels
set up. Current forecast to call for wintry precip over the higher
peaks on Monday and Tuesday with a few inches of snow over the
Santa Lucia/S Gabilan Ranges.

Be weather aware over the next 48 hours as the forecast continues
to be fine tuned.

For later in the week see below...

&&

.PREV DISCUSSION...as of 01:41 PM PST Sunday...Lingering rain
showers and possible thunderstorms then continue in wake of the
frontal passage Tuesday night into Wednesday. Colder air will
advect into the region as well with snow levels dropping to or
below 3,500 feet. Thus, snow showers will be possible in the
region's highest peaks. If timing of the coldest air mass and more
widespread rain showers align, we could see modest snow
accumulations in the peaks above the Big Sur coast (Santa Lucia
Mountain Range). Drier conditions return by late Wednesday night
into Thursday which will also allow for colder overnight/early
morning temperatures. While much of the week daytime temperatures
will struggle to warm out of the 50s, cloud cover will keep
overnight temperatures from dropping much cooler than the 40s.
Once sky conditions clear, we are likely to see more widespread
30s in the coldest interior spots both Thursday and Friday
mornings.

Looking a bit out to the extended, unsettled weather conditions look
to return late in the week and into the upcoming weekend. However,
confidence in the details remain low at this time. Stay tuned...

&&

.AVIATION...As of 9:58 PM Sunday...For the 06Z TAFs. Predominantly
VFR conditions from the immediate SF Bay area southward but MVFR
in North Bay as rain bands move in and cigs lower. Local radar
shows rain bands pushing into coastal North Bay, with some coastal
sites farther south in the Santa Cruz Mtns reporting light
precip. As a cold front to the north moves through the area, rain
bands will proceed southward, impacting the immediate Bay Area
07z-09z, and Monterey Bay 09z-11z. Reductions in vsby likely in
steady rain to MVFR and briefly IFR levels, along with cloud bases
lowering to MVFR. Winds generally S to SW ahead of the front,
veering to the west behind the front, with a few hours of gusty,
erratic winds with the fropa. Improving to VFR expected by the
early morning hours, as cloud bases rise and drier air filters in.

Models have scattered showers returning by early Monday afternoon
with slight chance of thunderstorms later in the day as a colder
unstable airmass settles in. Steadier rain arrives at night with
deteriorating conditions and increasing southerly winds.

Vicinity of SFO...VFR currently but cloud bases are lowering to
near 3000 ft AGL, so MVFR is likely by 07z. Steady rain will
arrive around the same time and persist through around 12z.
A period of gusty S to SW winds overnight, with the approaching
front, then veering to W towards 12z, as winds weaken and cigs
rise. Showers possible Monday afternoon, but VFR conditions will
likely prevail. IFR/MVFR likely Monday late night in steady rain.

SFO Bridge Approach...Similar to SFO.

Monterey Bay...VFR prevailing through at least 08z, before cigs
lower to MVFR with light to moderate rain. Breezy and sometimes
gusty southerly winds with the approaching boundary overnight,
before weakening by around 12z. Conditions should also improve
after 12z, as cigs rise to VFR. Showers possible Monday afternoon,
with steady rain arriving late Monday night and IFR/MVFR
conditions.

&&

.MARINE...as of 08:40 PM PST Sunday...Strong south to southwest
winds ahead of an approaching cold front tonight, bringing showers
and elevated seas that will be hazardous for small craft. Behind
the front, winds will veer to the northwest Monday morning, before
backing to the southwest in the afternoon. A large northwest
swell also arrives early on Monday, further increasing seas to as
high as 14 to 16 feet in the outer waters. A more intense cold
front will sustain hazardous conditions late on Monday into
Tuesday, with the potential for isolated thunderstorms and erratic
gusty winds.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .Tngt...SCA...SF Bay until 3 AM
             SCA...Pt Arena to Pt Reyes 0-10 nm
             SCA...Pt Reyes to Pigeon Pt 0-10 nm
             SCA...Pigeon Pt to Pt Pinos 0-10 nm
             SCA...Pt Pinos to Pt Piedras Blancas 0-10 nm
             SCA...Pt Arena to Pigeon Pt 10-60 nm
             SCA...Pigeon Pt to Pt Piedras Blancas 10-60 nm

&&

PUBLIC FORECAST: MM/RGass
AVIATION: Lorber
MARINE: Lorber

Visit us at www.weather.gov/sanfrancisco

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayarea

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 7, 2:44 AM PSTSmall Craft AdvisoryMTR42 hr
Nov 7, 9:05 AM PSTGale WatchMTR24 hr
Nov 7, 3:30 PM PSTFlash Flood WatchMTRMonterey, San Benito27 hr

Nearby

Wind Advisories in California, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.